Share
You could earn SmartPoints on this page!SmartPoint Coin

Health Questions & Answers

Q:

Favorite
0

Okay, so like normally throughout the day my hands are normal and feel fine. But in the past week or 2 every time that I wash my hands and dry them when they still are like a little damp, when I start to walk the air hitting my hand makes it feel ice cold! I know that water can make your hand feel more sensitive to the wind and stuff but this is different, it feels like little ice cubes are on my knuckles. Does anyone know what an underlying factor may be? I changed a medication around the same time it started, so maybe that's it?? ahh....

Dayton from SLN asked this
May 21, 2012 at 1:15 PM

A:

Coaches
4

Very interesting.... First thing I'd do is check the potential side effects of the drug you are taking and see if that symptom isn't actually listed right there.

If not, I did a google search and found a list of five medical explanations for cold hands that aren't simply exposure to cold. Most were diseases and seemed unlikely to be the cause, though one stood out - hypothyroidism. Maybe the medicine you are taking is affecting your thyroid?

I did a quick search after that for drug-induced hypothyroidism and found this:

"Causes

Drug-induced hypothyroidism may be caused by:

Drugs used for hyperthyroidism (overactive thyroid), such as propylthiouracil (PTU), radioactive iodine, potassium iodide, and methimazole
Treatment with lithium or iodides in certain people

Unusual causes of drug-induced hypothyroidism include:

Amiodarone
Eating a large amount of iodine-containing seaweed
Nitroprusside
Perchlorate
Povidone iodine (Betadine)
Sulfonylureas

Too much iodine may cause either hyperthyroidism or hypothyroidism. For example, iodine used by the mother during pregnancy (or as an antiseptic in the delivery room) can cause the fetus or newborn to develop goiter (enlarged thyroid gland). This can cause temporary hypothyroidism.

The most severe form of hypothyroidism is called myxedema coma. This is a medical emergency. Severe hypothyroidism, however, is rarely related to drugs.

Early symptoms:

Brittle fingernails
Coarsening and thinning of hair
Cold intolerance
Constipation
Depression
Dry skin
Fatigue
Puffy eyes
Weakness
Weight gain

Late symptoms:

Decreased hearing ability
Hoarseness
Menstrual disorders
Puffy face, hands, and feet
Slow speech
Thickening of the skin
Thinning of eyebrows

Joint stiffness may also occur."

Though you might not have full blown hypothyroidism, this says even eating a lot of iodized salt could slow down your thyroid.

Erin Froehlich answered
May 22, 2012 at 11:11 AM

Watch out for the menstrual disorders and the thinning eyebrows Dayton. ;) Somehow I doubt that this tiny man has hypothyroid, but it's possible. It sounds like a circulation issue to me. Some of the causes of poor circulation are high blood pressure and high cholesterol. Depending on the drug you switched to, these might be problems that are underlying. I can scare you farther, telling you that you might have Arteriosclerosis or something more serious, but just check to see what your new drug is doing to you. :D

Rex answered
May 25, 2012 at 10:08 AM

It's associated with being overweight, but not all hypothyroid people are. Either way though - whether it's thyroid-related or cardiovascular, cutting down on salt might not be a bad idea.

Erin Froehlich answered
May 25, 2012 at 10:19 AM

Then again maybe I'm just a cold pansy, very possible lol

Dayton from SLN answered
May 25, 2012 at 10:21 AM
Already a member? Just sign in!

You are at least 13 years of age and agree to our terms of service.

(All fields Reqiuired)

Report Abuse

Question Tags

Lifestyle

Short URL: https://www.smartlivingnetwork.com/q2140

    THRIVE Email Newsletter from HelloLife®

    Subscribe to the THRIVE Newsletter


    Site Feedback